Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Going off of pain meds

happyHBmomhhappyHBmom Posts: 2,070
edited 06/11/2012 - 8:48 AM in Pain Medications
I just read an old post, but feel the need to point something out. I am sure most of us know this, but for anyone who does not...

I hope everybody on long term opiate therapy knows that what you feel when you run out of pain meds isn't your "real" pain. It is your pain + your body reacting to sudden withdrawal of opiate medications.

If you are on opiates and you stop suddenly, you will hurt. Everywhere. That's not a sign that you really need the drugs, it is withdrawal symptoms.

After about a week and a half, hoping that the w/ds aren't severe enough to land you in the hospital or worse, you'll start to feel your "real" pain, although even still, that is your pain without any of your body's normal pain relieving abilities. Your body has multiple systems for coping with pain that zone out while you're on opiates. So, it would take more time to learn how you actually are able to cope without medications.

Don't ever "cold turkey" off of opiates or put yourself in a position to be forced to do so. If you wish to go off of pain meds, speak to your doctor about weaning off slowly over time.

If you find you *need* to cold turkey for some reason, there are other sites that have more information about getting through it and danger signs to look for. A google search for addiction and dependency forums should help you find one. But you do have to realize that the period of withdrawal is just that- it's not your life without medications.


  • HB,

    Excellent info there. This also sometimes applies to other medications such as Lyrica, Toprol etc. You have to make sure that whatever drugs you are on, if there is a warning "not to abruptly stop without your physicians approval and guidance." Just a thought... :)

    PCTF C4 - T2, Laminectomies C5, C6 & C7. Severe Palsy left arm/hand.
  • Absolutely, I am on several medications with severe withdrawal effects. Cymbalta makes my brain want to explode if I miss only a day or two, and I've been warned quite sternly not to go off of beta blockers suddenly either.

    But anybody who has ever gone through a major reduction in pain meds can tell you that one symptom of precipitous opiate withdrawal in particular is that it amplifies pain signals. This is not a sign that you are addicted, it's just one of the many drawbacks of long-term opiate therapy (and just one reason why they do not offer it lightly), as is tolerance (the need for more drug to have the same analgesic effect).
  • Same here HB with the Beta blockers. Hell, if I am only and hour or so past when I am due to take em, I can feel it! Yew!!

    I'm glad you brought that other aspect up HB - the addiction factor. People that take this crap for the high, vs those of us that take it for pain = different reactions in the brain. We don't "crave" the pills, but our body reacts in kind if we suddenly stop them, or even ween off. I've seen on here where people mix up withdrawal and the pain with addiction. Thanks for adding that very important differentiation!

    PCTF C4 - T2, Laminectomies C5, C6 & C7. Severe Palsy left arm/hand.
  • The addiction factor is why doctors monitor our dosages so carefully, and why zero pain is generally not a goal. We can function with mild-moderate pain, but if the dose gets too high and the other effects kick in, the results can be catastrophic.

  • Zero pain would of course be lovely, but I don't think we could ever get there without being looped out of our minds! (G) But in all seriousness, yes that is the goal, knock the pain to a manageable level, and life can go on. Very true statement...

    PCTF C4 - T2, Laminectomies C5, C6 & C7. Severe Palsy left arm/hand.
  • I'm so glad I don't suffer from withdrawal from opiates! From what I've read of other people going through so much, it certainly doesn't sound like something I'd ever want to experience, my normal un-medicated pain is bad enough. Guess I'm pretty lucky.
    APROUD CANADIANveteranButNOTa doctor, my thoughts are my own
  • You are! Hopefully things will remain so good! I also was pretty lucky, I never had w/d symptoms until I started taking long acting meds consistently.

    Every body is different!

Sign In or Register to comment.